Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diagnosed with CIDP. Does hitting on forearm cause any affect on CIDP or nerve damage?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5293 Questions
Dear dr. XXXXXXX

I found your profile on healtcaremagic so I decided to ask you a question. I'll try to be as short as I can.

Last year in August I was diagnosed with CIDP. Most prevalant symptoms were weakness and pain, but until the end of the year I had good recovery. Symptoms were fluctuating, from very good (no symptoms) to some minor symptoms but this summer it got worse, since obviously heat affects my condition. But I again had some recovery. Some months after diagnosis I had signifacant dysesthesias all over my body, but I was told it can be sign of nerve recovery, and realy, after 2 months it was completely away. I had it ever since only occasioanly. I had no treatment even no steroids since I had bad reaction to them, actually they started my health problems. IVIG is here too expensive.

Now, I was without dysesthesias long time, nearly one year,, but recently, I had very bad reaction to some situation in my life and expressed some sort of anger through self injury, but not so bad, I just hit few times, but strong, my left forearm with right hand. It was a week ago, and since than I started to have again dysesthesias, some kind of burning in arms and hands or back... or discomfort in body (discomfort if my skin touches other things etc.).

My question what could have caused hitting my arm with right hand, could it affect my CIDP or cause some other damage/disturbance to my nerves, and since till than I was long time without such symptoms is it realistic to expect symptoms to come to normal, could hitting my forearm caused some more serious problem in peripheral nerve system. Could this episode of discomfort be transient as before. Could this have caused some mess in my nervous system which could resolve once again.

One more thing, I recovered my strength very good, but a month ago I had sudanly loss of strength in my arms and shoulders... it came back not that good.... I am restricted in my activities. Is that part of CIDP or can in any way be part of use of steroids. I got SoluMedrdol 4x40 mg iv 2 years ago and had such bad reaction, like intense weakness which lasted for months...and became psychotic so I was given Seroquel. Can weakness I have developed now can be connected to SoluMedrol given 2 years ago or is this just a part of CIDP. I wouldn't ask this question if my reaction to Solu Medrol was not so bad... weakness, breathing problems, pain, burning etc. I was given steroids for asthma, I realy didn't need it and few other doctors confirmed that... it was just bad decission of doctor, she prescribed me 4 other medicines for asthma, but I changed doctor and after short period I left all medicines and now I am asthma free with no therapy!!!

Hope you can advise.


I'll try to upload emng done in XXXXXXX this year for your better understanindg.
Posted Mon, 24 Dec 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 4 hours later

Thank you for posting your query.

I appreciate the detailed description that you have provided regarding your illness, it was very helpful!

First of all, I would like to let you know that overall, you are doing very well, in terms of your disease.

CIDP- chronic inflammatory demyelinating polyradiculoneuropathy- is a chronic disease, as the first word in its name suggests, and symptoms can continue to occur for several years.

Based on the symptom pattern, there are two types of CIDP-

1. Chronic progressive type- in this type, there is no improvement to normalcy, and the disease keeps on getting worse with time,

2. Relapsing and remitting type- in this type, the patient becomes normal and develops the symptoms again after a period of normalcy.

In your case, there are two possibilities to explain your symptoms,

1. Signs of recovery- as was told to you earlier, nerve recovery may cause tingling, burning, dysesthesia, etc. this can occur after a period of no symptoms also.

2. Minor relapse- these symptoms can also be a sign of minor relapse of CIDP.

I do not think that minor trauma (hitting with your hand) is related to worsening of your symptoms. However, mental or physical stress may aggravate the clinical condition in CIDP.

As of now, I would think that there is no need to start either IVIG or steroids. You should start symptomatic treatment with drugs such as gabapentin or pregabalin.

Most likely, you would improve in a few weeks.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Diagnosed with CIDP. Does hitting on forearm cause any affect on CIDP or nerve damage? 11 hours later
Dear dr. XXXXXXX

thank you for your detailed reply. I appreciate it. I hope this discomfort feeling from my body will be gone this time as well, although I was a bit confused that it appeared after this act of mine.

I hope you don't mind just one more question. A month ago I did some light exercise, and next day I had lost my strength from my hands, and at times it was so bad I could not feed myself, but came back, never so good, previously I could carry 6 kg with no problems, now even 1 kg makes me problem. But I can feed myself ...

Do you think this could be part of CIDP or can be connected to steroids I used 2 years ago, it was just 4x 40mg SoluMedro iv, but my reaction was long period of weakness. I am told story with steroids is long time behind me, however I noticed many people can have very bad reaction to even small dose of prednison, even my doctor said that he gave to one patient just 5 mg of Medrol after he ended up in psychosis.

If this weakness in hands is part of CIDP and it improved to some extent is there any time frame it could get better, if it will get better at all, since carring 1 kg is far from my abilities I had let's say some months ago.

Hope you can give mu just a hint and I will close this question.


PS. I am from Croatia but have been once in your country.
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back with more details.
I can understand the discomfort you are facing on account of your weakness.
The weakness is most likely related to the CIDP, and it can last for long, also, it can come back after a period of improvement.
However, this weakness is not going to be permanent, and you can expect improvement over time, in a few months. This improvement can be more if you do regular exercises under the guidance of a physiotherapist.
Steroids can cause weakness of muscles, however, it typically occurs after long usage of oral prednisolone, and less common with steroid injections. But, in some cases, it may be difficult to distinguish between CIDP-related and steroid-related weakness.
Hope it clarifies.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)

PS. I have not been to Croatia, but have seen a lot of beautiful pictures of your country, and would love to visit!
Above answer was peer-reviewed by
Follow-up: Diagnosed with CIDP. Does hitting on forearm cause any affect on CIDP or nerve damage? 44 minutes later
Dear dr. XXXXXXX

you are most welcome to visit my country. And thank you for your reply, sorry, I may be annoying, just last question. My neurologist is very good, but always like to have second opinion.

I am aware that this weakness is most likely part of my CIDP... I am so told and read about it and I am recommended to do physiotherapy what I will do. But this weakness in practically same form I had it after infusions of SoluMedrol.

If in unlikely case if it is part of effect of steroids doest it also can be improved over time, I mean strength... or there should be some difference between CIDP and steroid weakness... for now I just know if I carry something too heavy for me I get discomfort in biceps and weakness in hands... so I avoid doing it...

Just your opinion or hint... I am pretty sure it is CIDP, but steroids, althoguh just 4x4omg, did big impact on my life so I got very paranoid...

Thank you for understanding.

Answered by Dr. Sudhir Kumar 15 minutes later
Thank you for getting back.

And no, you are not annoying at all, in fact, I like all these questions from you, as it may improve the quality of your life, once you have the right answers.

Ok, as I mentioned earlier, I do not think the weakness is due to steroids. But let us assume that the weakness is because of steroids. Even then, you would improve with exercises and physiotherapy. I am sure you would be almost back to your normal self in a few months, at the most.

I have great trust in your neurologist too, and please convey my good wishes to your treating team.

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor